Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 75, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2019, 4:09 PM EDT for Howard County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2019, 4:09 PM EDT (20:09 UTC)
- Expired
- May 30, 2019, 4:33 PM EDT
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Howard County, IN
The radar
The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
757
WUUS53 KIND 302009
SVRIND
INC067-302045-
/O.NEW.KIND.SV.W.0075.190530T2009Z-190530T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
409 PM EDT Thu May 30 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Howard County in central Indiana...
* Until 445 PM EDT.
* At 408 PM EDT, a severe thunderstorm was located 8 miles northwest
of Swayzee, or 11 miles southeast of Grissom Afb, moving east at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Howard County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4056 8586 4045 8586 4056 8608 4057 8587
TIME...MOT...LOC 2008Z 291DEG 22KT 4058 8596
HAIL...1.25IN
WIND...60MPH
$$
JAS2 follow-up statements
399
WWUS53 KIND 302024
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
424 PM EDT Thu May 30 2019
INC067-302045-
/O.CON.KIND.SV.W.0075.000000T0000Z-190530T2045Z/
Howard IN-
424 PM EDT Thu May 30 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN HOWARD COUNTY...
At 424 PM EDT, a severe thunderstorm was located near Swayzee, or 10
miles west of Marion, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Howard County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4056 8586 4045 8586 4056 8600 4057 8587
TIME...MOT...LOC 2024Z 291DEG 21KT 4055 8586
HAIL...1.25IN
WIND...60MPH
$$
JAS793
WWUS53 KIND 302033
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
433 PM EDT Thu May 30 2019
INC067-302043-
/O.CAN.KIND.SV.W.0075.000000T0000Z-190530T2045Z/
Howard IN-
433 PM EDT Thu May 30 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWARD COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 4056 8586 4045 8586 4056 8600 4057 8587
TIME...MOT...LOC 2030Z 291DEG 22KT 4053 8579
$$
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:10 PM EDT, 59 minutes earlier.
Area forecast discussion, May 30, 3:10 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 310 PM EDT Thu May 30 2019 .UPDATE... The LONG TERM Section has been updated below. && .SYNOPSIS... Issued at 241 PM EDT Thu May 30 2019 A frontal system is expected to drift through the area tonight into early Friday. Another frontal system may affect the area around Saturday. In the wake of this front, high pressure will build into the area by early next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 241 PM EDT Thu May 30 2019 Scattered convection beginning to develop over northern Indiana, in an unstable air mass along and near a weak frontal zone. Convection should gradually shift south during the evening, as the front drifts south. Pattern really doesn't favor nocturnal convection tonight, as the 850mb flow is quite weak. As a result, any convection that does form may tend to diminish later tonight. However, the presence of a shearing upper trough will probably keep some potential for shower activity around most of the night. Will go with chance PoPs tonight, with the highest PoPs over the north and central zones during the evening hours. Could be some fog development during the pre dawn hours of Friday, given the weakly convergent low level flow near the front. Fog threat may be locally higher in areas that end up getting rain this evening. Low level thicknesses suggest the GFS MOS lows tonight look good, so little if any adjustments planned. && .SHORT TERM /Friday through Sunday/... Issued at 241 PM EDT Thu May 30 2019 Model data suggest upper trough may still be lingering over the southeast zones Friday morning. As a result, will keep some chance PoPs for showers over these areas through the morning hours. Otherwise, northwesterly flow expected to develop during this period, as long wave troughing develops over the eastern parts of the country. This should help to bring drier and more stable air into the area by Friday afternoon and night. Will go dry at these times. Model data suggest a short wave trough, and associated frontal system, will drop southeast through the area Saturday afternoon and night. Model data generate quite a bit of lift with this feature, along with moderately steep lapse rates. Will go with chance PoPs for showers and thunderstorms for mainly Saturday afternoon and night. Dry weather expected to return by Sunday, as surface high pressure builds into the area from the northwest. Progged low level thicknesses suggest the GFS MOS temperature guidance during this period looks good for the most part. && .LONG TERM /Sunday night through Thursday/... Issued at 248 PM EDT Thu May 30 2019 Dry weather is expected at the start of the long term period as high pressure sits over central Indiana. Chances for rain increase later in the week with the first chances for rain and a few thunderstorms on Wednesday as a weak upper level disturbance moves through. Additional rain and a few thunderstorms are possible again on Thursday with lower confidence on the Thursday chances. Ensembles have a significant spread on timing for Thursday, so confidence is low for the rain chances. Severe weather is possible Wednesday with models indicating plenty of CAPE and shear expected. Temperatures will begin the period below average and end slightly above normal. && .AVIATION /Discussion for the 18Z tafs/... Issued at 1245 PM EDT Thu May 30 2019 VFR Conditions are expected this TAF period. GOES16 shows cloud coverage associated with the departing short wave exiting central Indiana...leading to VFR Conditions. Models suggest an upper level low pressure system will arrive from the northwest late this afternoon and pass during the evening hours. Ample lower level moisture should result in the the development of SHRA or isolated TSRA. Confidence for specific timing and coverage of any rain showers is too low at this time...thus have used a VCSH window in the TAFS late this evening. Any shower or storm that does strike a TAF site may result in brief MVFR to IFR conditions. The upper low is expected to quickly depart the area after 12Z Friday...leading to an end of any precip and a return to VFR conditions as ridging aloft builds across the region. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....White AVIATION...JP
Hazardous weather outlook, May 30, 3:58 AM EDT, 12 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 358 AM EDT Thu May 30 2019 INZ021-028>031-035>049-051>057-060>065-067>072-311000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 358 AM EDT Thu May 30 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Showers and thunderstorms remain possible through tonight. A few severe storms are possible this afternoon and evening. Hazards: Damaging winds...large hail...locally torrential rain producing flooding...and frequent lightning. Timing: Best threat for a few severe storms between 4 and 10 pm this evening. Discussion: The combination of a frontal boundary in the area and an approaching upper level low from the west will maintain the threat for showers and thunderstorms at times through tonight. A few severe storms are possible this afternoon and evening. Heavy rainfall is also possible with any shower or storm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Thunderstorms are possible Saturday and Saturday night and again Tuesday night and Wednesday. Strong to severe storms are possible Saturday afternoon and evening. Discussion: A cold front will drop into the area from the north on Saturday with a renewed threat for showers and thunderstorms. Dry and cooler air will build in behind the front for Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:45 PM EDT | Flash Flood Warning | IND | Sullivan, Vigo | 3 hr |
| May 29, 10:10 PM EDT | Severe Thunderstorm Warning | IND | Brown | 23 min |
| May 29, 10:39 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 20 min |
| May 29, 11:18 PM EDT | Areal Flood Advisory | IND | Greene, Lawrence, Martin, Monroe | 3 hr |
| May 29, 11:22 PM EDT | Areal Flood Advisory | IND | Daviess, Martin | 3 hr |
| May 29, 11:51 PM EDT | Flash Flood Warning | IND | Daviess, Martin | 3 hr |
| May 30, 12:23 AM EDT | Areal Flood Advisory | IND | Jackson | 3 hr |
| May 30, 7:57 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 5 days |
| May 30, 7:57 AM EDT | River Flood Warning | IND | Gibson, Knox | 6 days |
| May 30, 7:57 AM EDT | River Flood Warning | IND | Gibson, Knox, Posey | 6 days |
| May 30, 10:29 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 24 hr |
| May 30, 6:18 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Hamilton, Tipton | 42 min |
| May 30, 7:49 PM EDT | Severe Thunderstorm Warning | IND | Henry | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.